Kansas, 2010

Hail in Kansas, May 24, 2010

May 24, 2010 · NWS GLD · 7 events in 4 counties and zones

Thunderstorms developed across eastern Colorado during the late morning hours and moved into southwest Nebraska and extreme northwest Kansas during the afternoon. Quarter to golf ball sized hail was reported, breaking at least one windshield in the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$750
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Thunderstorms developed across eastern Colorado during the late morning hours and moved into southwest Nebraska and extreme northwest Kansas during the afternoon. Quarter to golf ball sized hail was reported, breaking at least one windshield in the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 24, 10:33 AM MST, 11 minutes earlier.

Area forecast discussion, May 24, 10:33 AM MST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1133 AM MDT MON MAY 24 2010

.DISCUSSION...
326 AM MDT MON MAY 24 2010

THE 09Z SURFACE ANALYSIS SHOWS LOW PRESSURE OVER CENTRAL COLORADO.
A LARGE UPPER TROUGH CAN BE SEEN ON WATER VAPOR IMAGERY OVER THE
WESTERN CONUS. KGLD RADAR WAS QUIET FOR NOW.

SEVERAL SHORTWAVES WILL SWING THROUGH THE FORECAST AREA THROUGH
WED. THE STRONGEST ENERGY WILL IMPACT THE FA TODAY/TONIGHT.
CAPE OF 2200 J/KG WILL HELP STORMS FIRE ALONG THE DRYLINE WHICH
WILL THEN MOVE EAST ACROSS NORTHWEST KANSAS THIS
AFTERNOON/TONIGHT. HIGH CHANCE POPS LOOK GOOD FOR THIS EVENT. THE
ATMOSPHERE WILL STABILIZE SOME BEHIND THE FRONT DURING THE DAY
TUESDAY. POPS WILL BE NIL FOR TUESDAY SINCE THERE APPEARS TO BE NO
SHORTWAVE ENERGY COMING THROUGH. BY TUESDAY NIGHT ANOTHER WAVE
WILL MOVE THROUGH IN SOUTHWEST FLOW PROVIDING CHANCE POPS. ONE
MORE WAVE WILL AFFECT THE AREA ON WEDNESDAY WITH QUIET WEATHER WED
NIGHT BEHIND THE EXITING WAVE.

THE WIND ADVISORY STILL LOOKS GOOD AS THE SURFACE PRESSURE
GRADIENT TIGHTENS UP TODAY. THIS ADVISORY WILL COVER THE ENTIRE
FA. SEE DETAILS BELOW.

MAX TEMPERATURES WILL STILL BE WARM TODAY BUT WILL FALL OFF A FEW
DEGREES BEHIND THE FRONT ON TUE/WED. MIN TEMPERATURES WILL BE IN
THE 40S/50S.

FS
&&

.AVIATION...
1122 AM MDT MON MAY 24 2010

FOR THE 18Z TAF...PRIMARY AVIATION CONCERN THROUGH THE TAF PERIOD
WILL BE POTENTIAL FOR SEVERE CONVECTION WHICH COULD IMPACT BOTH
TERMINALS THIS AFTERNOON AND EVENING. SEVERAL ATTEMPTS AT
CONVECTION JUST SOUTH OF KGLD HAVE RAPIDLY DIMINISHED DUE TO
STRONG SHEAR OVERPOWERING THE STORM. STRONG SOUTHERLY WINDS OF 30
TO 40 MPH WITH GUSTS TO 50 MPH WILL BE POSSIBLE THROUGH THIS
EVENING. A COLD FRONT WILL MOVE THROUGH BOTH TERMINALS TONIGHT
WITH WINDS SHIFTING TO THE NORTHWEST. WINDS BECOME EASTERLY AFTER
15Z TOMORROW.

FOLTZ
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...HIGH WIND WARNING UNTIL 7 PM MDT /8 PM CDT/ THIS EVENING FOR
     KSZ001-013.

     WIND ADVISORY UNTIL 7 PM MDT /8 PM CDT/ THIS EVENING FOR
     KSZ002>004-014>016-027>029-041-042.

NE...HIGH WIND WARNING UNTIL 7 PM MDT /8 PM CDT/ THIS EVENING FOR
     NEZ079-080.

     WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR NEZ081.

CO...HIGH WIND WARNING UNTIL 7 PM MDT THIS EVENING FOR COZ090>092.

&&
Hazardous weather outlook, May 24, 9:45 AM MST, 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1045 AM MDT MON MAY 24 2010

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-251230-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1045 AM MDT MON MAY 24 2010 /1145 AM CDT MON MAY 24 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS WILL DEVELOP OVER SOUTHEAST
COLORADO AND SOUTHWEST KANSAS BY LATE THIS MORNING. AS THE DAY
PROGRESSES...THESE STORMS WILL MOVE NORTHWARD INTO THE TRI-STATE
REGION. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS
BUT TORNADOES WILL ALSO BE POSSIBLE THROUGH THE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

MORE THUNDERSTORMS WILL OCCUR TUESDAY AND WEDNESDAY. SOME OF THE
STORMS MAY PRODUCE LARGE HAIL AND DAMAGING WIND. OF COURSE
DANGEROUS LIGHTNING OCCURS WITH EVERY THUNDERSTORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Local storm report, May 24, 6:17 AM MST, 4 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
717 AM MDT MON MAY 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     TSTM WND DMG     6 N WESKAN              38.95N 101.96W
05/23/2010                   WALLACE            KS   CO-OP OBSERVER

            POWER LINES DOWN 5.5 MILES NORTH OF WESKAN. COTTONWOOD
            TREE BLOWN DOWN.

0855 PM     TSTM WND DMG     5 E ARAPAHOE            38.86N 102.07W
05/23/2010                   CHEYENNE           CO   CO-OP OBSERVER

            LATE REPORT OF POWER LINES DOWN ON HIGHWAY 40...1 WEST OF
            STATE LINE. ALSO AT CATTLE FEEDER A CATTLE SHED WAS
            DAMAGED.

0855 PM     TSTM WND DMG     5 N TOWNER              38.55N 102.07W
05/23/2010                   KIOWA              CO   CO-OP OBSERVER

            LATE RPORT OF EQUIPMENT SHED BLOWN OVER.

&&

HENDERSON
Local storm report, May 24, 6:41 AM MST, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
741 AM MDT MON MAY 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     TSTM WND DMG     BENKELMAN               40.05N 101.54W
05/23/2010                   DUNDY              NE   CO-OP OBSERVER

            LATE REPORT AND ESTIMATED TIME. UP TO 6 IN TREE LIMBS
            DOWN AROUND TOWN. TREES UPROOTED AT TOWN PARK.

&&

HENDERSON
Local storm report, May 24, 7:05 AM MST, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
805 AM MDT MON MAY 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             11 S OAKLEY             38.97N 100.85W
05/23/2010  E1.75 INCH       LOGAN              KS   PUBLIC

            RELAYED FROM NSSL SHAVE PROJECT

0550 PM     HAIL             12 NNW THE MONUMENT ROC 38.93N 100.83W
05/23/2010  E1.00 INCH       LOGAN              KS   PUBLIC

            RELATED FROM NSSL SHAVE PROJECT

0630 PM     HAIL             SSE REXFORD             39.47N 100.74W
05/23/2010  E1.00 INCH       THOMAS             KS   PUBLIC

            RELAYED FROM NSSL SHAVE PROJECT

0630 PM     HAIL             12 N LEOTI              38.66N 101.36W
05/23/2010  E2.00 INCH       WICHITA            KS   PUBLIC

            RELAYED FROM NSSL SHAVE PROJECT

&&

HENDERSON
Special weather statement, May 24, 10:26 AM MST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1126 AM MDT MON MAY 24 2010

COZ092-KSZ027-041-241800-
CHEYENNE COUNTY-GREELEY-WALLACE-
1126 AM MDT MON MAY 24 2010

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO...
WALLACE COUNTY IN WEST CENTRAL KANSAS AND GREELEY COUNTY IN WEST
CENTRAL KANSAS...

AT 1122 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING 15 MILES NORTHEAST OF
SHERIDAN LAKE...OR 18 MILES NORTHWEST OF HORACE...AND MOVING NORTH AT
55 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

FOLTZ
Local storm report, May 24, 10:38 AM MST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1138 AM MDT MON MAY 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1133 AM     NON-TSTM WND GST JOES                    39.65N 102.68W
05/24/2010  M60 MPH          YUMA               CO   MESONET

&&

DTHEDE

The radar

The Goodland radar (KGLD), 69 km away, was scanning. The volume nearest the first event began at 17:45 UTC.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, Wallace

When
May 24, 10:44 AM MST
Where
Wallace County, 5.76 mi SSW of Weskan
Measured
1.75 in hail
Reported by
Public
Coordinates
38.790, -102.000

Hail, Wallace

When
May 24, 10:52 AM MST
Where
Wallace County, 1.75 mi SW of Weskan
Measured
2 in hail
Property damage
$750
Reported by
Law Enforcement
Coordinates
38.850, -101.990

A tractor windshield was broken due to large hail.

Hail, Greeley

When
May 24, 11:03 AM MST
Where
Greeley County, 3.79 mi W of Horace
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
38.480, -101.850

Hail, Sherman

When
May 24, 11:36 AM MST
Where
Sherman County, 0.69 mi N of Ruleton
Measured
1 in hail
Reported by
Public
Coordinates
39.340, -101.880

This report was relayed via Sherman County dispatch.

Hail, Sherman

When
May 24, 12:22 PM MST
Where
Sherman County, 0.53 mi E of Goodland
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
39.350, -101.710

Hail, Thomas

When
May 24, 5:36 PM CST
Where
Thomas County, 1.38 mi N of Colby Muni Arpt
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.450, -101.050

Hail, Thomas

When
May 24, 5:36 PM CST
Where
Thomas County, 0.69 mi S of Colby Muni Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.420, -101.050

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 230805, 230806, 230807, 230808, 230809, 230810, 230811.